Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 6, NWS Missoula, MT

June 26, 2012Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jun 26, 2012, 8:50 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jun 26, 2012, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2012, 8:50 AM MDT (14:50 UTC)
In effect from
Jun 26, 2012, 11:00 AM MDT
Expired
Jun 26, 2012, 5:56 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS75 KMSO 261450
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
850 AM MDT TUE JUN 26 2012


MTZ003-270000-
/O.NEW.KMSO.LW.Y.0006.120626T1700Z-120627T0000Z/
FLATHEAD/MISSION VALLEYS-
850 AM MDT TUE JUN 26 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 6 PM MDT
THIS EVENING. 


* IMPACTS/TIMING: STRONG WINDS WILL DEVELOP BY LATER THIS MORNING
  CREATING INCREASED WAVE HEIGHTS THIS AFTERNOON. CHOPPY
  CONDITIONS WILL CONTINUE THROUGH THIS EVENING. THE STRONGEST
  WINDS SHOULD OCCUR IN THE EARLY AFTERNOON. 

* WINDS: SOUTH/SOUTHWEST 15-25 MPH GUSTS TO 30 MPH.

* WAVE HEIGHTS: 1 TO 3 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
504 
WWUS75 KMSO 262356
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
556 PM MDT TUE JUN 26 2012


MTZ003-270100-
/O.CAN.KMSO.LW.Y.0006.000000T0000Z-120627T0000Z/
FLATHEAD/MISSION VALLEYS-
556 PM MDT TUE JUN 26 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY. 

WINDS HAVE BEGUN TO DECREASE ACROSS FLATHEAD LAKE THIS EVENING AND
FALLEN BELOW ADVISORY CRITERIA. WIND GUSTS UP TO 25 MPH CAN STILL
BE EXPECTED UNTIL SUNSET...BUT WINDS WILL CONTINUE TO DIMINISH
OVERALL THIS EVENING.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jun 26, 2:31 AM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 2:31 AM MDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
231 AM MDT Tue Jun 26 2012

.DISCUSSION...A strong upper level low pressure system will move
through western Montana and north central Idaho today. Listed below
are the main impacts expected with this system.

Rain: Periods of heavy rain are expected, starting this morning
and lasting through the afternoon. Northwest Montana will see the
highest rainfall amounts with widespread 1-2 inches possible by
tonight. This will cause water to rise on area streams and rivers
across northwest Montana and may cause ponding of water in urban
areas as well as rock and debris flows. A flood watch remains in
effect for Lincoln and Flathead counties.

Thunderstorms: Thunderstorms are expected to develop this morning,
generally along and north of the Interstate 90 corridor. Some of
these storms could become quite strong, producing heavy rain,
gusty winds and hail. The strongest storms are expected this
morning and will likely actually weaken after noon.

Winds: Winds will increase late this morning as a cold front moves
through the region. The strongest winds will occur across
southwest Montana through Lemhi county in Idaho where southwest
winds of 20 to 30 mph with gusts to 45 mph are possible. Northwest
Montana and north central Idaho will also be breezy although winds
in these areas are expected to be lighter. Choppy conditions will
develop on area lakes.

Fire danger: Fire danger will be high once again across southwest
Montana this afternoon due to the expected winds and low relative
humidity. Any new fire starts will have the potential to grow
rapidly. A red flag warning has been issued for southwest Montana.

The upper level low will gradually exit the region tonight with a
ridge of high pressure building in its wake. Temperatures will
warm to back above normal with sunshine.

Friday and Saturday...Upper level ridge will be in place allowing
temperatures to be near normal. The chance for precipitation will
be below normal on Friday and near normal on Saturday. Confidence
is good.

Sunday...An upper level low will bring a chance for showers and
thunderstorms with the chance for precipitation being above
normal. Temperatures will be near normal, but have the potential
to be warmer than forecast especially if there are less clouds
ahead of this system. With southwest flow and the approaching
system, some of the thunderstorms could be strong.

Monday and beyond...Both temperatures and the chance for
precipitation will be near normal.

&&

.AVIATION...A vigorous weather system will pass through the region
today. Showers and thunderstorms have already this morning
generally along and north of the Interstate 90 corridor. These
storms are expected to intensify between 26/1200z and 26/1800z and
could cause local heavy rain, gusty winds, and hail. Airfields
KMSO and KGPI will be the most likely to experience thunderstorms.
Widespread rain will develop along with the thunderstorms later
this morning across all of northwest Montana and north central
Idaho. Widespread obscuration of the higher terrain is expected.
Southwest to west winds will strengthen area wide late this
morning. The strongest winds are expected across southwest Montana
and in Lemhi County in Idaho, where gusts to 40 kts are possible.
KBTM and KSMN are the most likely terminals to experience these
winds...likely between 26/1800z and 27/0200z. Pallister

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

Pallister/Noble

In the hours before

Special weather statement, Jun 26, 5:02 AM MDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 AM MDT TUE JUN 26 2012

MTZ001-003-004-261130-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 530 AM MDT...

AT 455 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINS...OR 18 MILES NORTHEAST OF SAINT
REGIS...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOT SPRINGS...
CAMAS...LONEPINE...NIARADA...LAKE MARY RONAN AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4815 11495 4806 11429 4745 11474 4749 11500
TIME...MOT...LOC 1102Z 193DEG 37KT 4756 11484
Special weather statement, Jun 26, 5:15 AM MDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 AM MDT TUE JUN 26 2012

MTZ002-261145-
WEST GLACIER/BOB MARSHALL REGION-
515 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
545 AM MDT...

AT 510 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST GLACIER...OR 23 MILES NORTHEAST OF
EVERGREEN...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4896 11401 4891 11400 4888 11402 4883 11397
      4886 11385 4885 11379 4881 11375 4877 11375
      4874 11370 4861 11373 4843 11386 4847 11412
      4901 11412 4901 11407
TIME...MOT...LOC 1115Z 202DEG 37KT 4855 11394
Local storm report, Jun 26, 6:30 AM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
630 AM MDT TUE JUN 26 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             4 SSE CRESTON           48.14N 114.09W
06/26/2012  E1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

            HAIL WAS ONE TO TWO INCHES DEEP AND THE
            LARGEST STONES WERE ONE INCH IN DIAMETER

&&

IRIS SYSTEM
Local storm report, Jun 26, 7:00 AM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
700 AM MDT TUE JUN 26 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             1 ESE MARION            48.10N 114.65W
06/26/2012  E1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

IRIS SYSTEM
Local storm report, Jun 26, 7:01 AM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
701 AM MDT TUE JUN 26 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             5 SSW MARION            48.04N 114.71W
06/26/2012  E0.75 INCH       FLATHEAD           MT   UNKNOWN

            VERY LITTLE RAIN, ALL HAIL COVERING THE
            GROUND ABOUT ONE INCH DEEP

&&

IRIS SYSTEM
Local storm report, Jun 26, 8:07 AM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
807 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             COLUMBIA FALLS          48.37N 114.18W
06/26/2012  M0.25 INCH       FLATHEAD           MT   COCORAHS

            LASTED 5 MINUTES

0545 AM     HAIL             1 S LAKESIDE            48.00N 114.22W
06/26/2012  E1.00 INCH       FLATHEAD           MT   PUBLIC

0356 AM     HAIL             WSW ROLLINS             47.91N 114.20W
06/26/2012  M0.50 INCH       LAKE               MT   COCORAHS

            LASTED 4 MINUTES AND SHREDDED LEAVES

&&

MEAD

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:16 AM MDTSpecial Weather StatementMSOMissoula44 min
Jun 26, 2:35 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more21 hr
Jun 26, 2:54 AM MDTSpecial Weather StatementMSOFlathead36 min
Jun 26, 3:59 AM MDTSpecial Weather StatementMSOFlathead31 min
Jun 26, 4:24 AM MDTSpecial Weather StatementMSOFlathead36 min
Jun 26, 5:02 AM MDTSpecial Weather StatementMSOSanders28 min
Jun 26, 5:15 AM MDTSpecial Weather StatementMSOFlathead30 min
Jun 26, 5:41 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake34 min
Jun 26, 6:00 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake30 min
Jun 26, 6:25 AM MDTSevere Thunderstorm WarningMSOFlathead35 min
Jun 26, 6:38 AM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln, Sanders52 min
Jun 26, 6:53 AM MDTSevere Thunderstorm WarningMSOFlathead37 min
Jun 26, 10:07 AM MDTAreal Flood AdvisoryMSOLake9 hr
Jun 26, 10:08 AM MDTSpecial Weather StatementMSOFlathead, Lake52 min
Jun 26, 10:11 AM MDTSpecial Weather StatementMSOGranite, Missoula49 min
Jun 26, 10:25 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Missoula50 min
Jun 26, 11:09 AM MDTSevere Thunderstorm WarningMSOFlathead, Missoula, Powell35 min
Jun 26, 11:11 AM MDTFlash Flood WarningMSOFlathead3 hr
Jun 26, 1:16 PM MDTAreal Flood WarningMSOFlathead24 hr

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.